Hail, Petroleum
- When
- April 23, 3:30 PM MST
- Where
- Petroleum County, 2.36 mi E of Flatwillow
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.830, -108.350
Public reported nickel to quarter sized hail.
With a weak upper-level trough moving over the northern and central Rockies and a steady southwest flow aloft over eastern Montana, just enough instability was positioned over southern Petroleum and Garfield counties to allow a few short-lived strong to severe thunderstorms to develop and move eastward south of highway 200.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
With a weak upper-level trough moving over the northern and central Rockies and a steady southwest flow aloft over eastern Montana, just enough instability was positioned over southern Petroleum and Garfield counties to allow a few short-lived strong to severe thunderstorms to develop and move eastward south of highway 200.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Apr 23, 1:59 PM MST, 1 hour 31 minutes earlier.
Area Forecast Discussion National Weather Service GLASGOW MT 259 PM MDT Sun Apr 23 2017 .SHORT TERM...for northeast Montana...tonight through Mon... Today has and will continue to offer a couple of different challenges across northeast Montana. First, several reports in northern Valley, Daniels, and Sheridan Counties have come in this afternoon with 2 inches of snowfall accumulation with a little bit of ice, and even one report of 4 inches was reported north and west of Outlook. Another round of freezing rain and snow will occur tonight, with additional icing and snow covered roads possible. Daytime snow accumulations can be difficult to attain given the strong April sun angle, but after dark, any snow that occurs with temperatures at or around freezing will surely accumulate. Thermal profiles also support a continued freezing rain risk in these same areas as the next push of precipitation crosses through. Given the expected additional snow accumulations of an inch or two combined with another coating of possible ice, the going Winter Weather Advisory appears in overall fine shape and so will leave it in place for now. The evening shift will have to monitor Roosevelt County with a watchful eye tonight. Some of the model guidance produces a period of high QPF in this area. Temperatures should be in the mid 30s, a little above freezing, but with dynamic cooling in heavy precipitation, should temperatures end up a degree or two lower than expected, icing could become a problem here and an advisory expansion necessary. Will hold off on this idea for now given the uncertainty. Convective thunderstorms are showing up on radar and approaching Petroleum County. Will carry a thunderstorm mention this evening in the southwest zones given the observations and recent trends. Lastly, with wind speeds remaining elevated in and around the Fort Peck Lake area, the decision was made to extend the Lake Wind Advisory through 10 PM this evening to allow the evening shift to assess trends. Consensus model blends have precipitation ending Monday morning, though new showers may enter the picture in the southwest zones Monday afternoon with perhaps a little thunder given forecast sounding convective parameters in the area. Maliawco .LONG TERM...Mon night through Sun... Made very few changes to the inherited extended period forecast. Model consensus continues to show a large area of low pressure aloft, and a series of disturbances will follow that general track as they drop down through the Rocky Mountains and into the central plains. Models continue to show northeast Montana on the colder side of the pattern, and as was mentioned in the previous discussion, rain showers that change to snow overnight when precipitation occurs looks to be the pattern throughout the week. Wednesday and Thursday still look to be the most likely period for a few light showers, but models still diverge some on the placement and timing of these showers. Hickford Previous Long Term Discussion... The extended forecast period will be dominated by a large low- pressure trough pattern aloft as repeated large weather disturbances dive toward the south and southeast from the Rocky Mountains through the high/central plains regions. While this will likely result in weather conditions more active and interesting elsewhere, NE Montana will reside in the colder air influence of this pattern. Cold enough, in fact, to introduce a chance for rain changing to snow each night if precipitation is in the area. This seems most likely from Wednesday morning through Thursday with what seems like a back-door cold frontal system from Saskatchewan. Models are generally presenting this precip as scattered and somewhat disorganized, but tried to adjust the forecast to line up with the best model consensus I could find. May result in a few periods of light accumulations of snow across our northern zones. Thursday night through the weekend, a large and powerful low pressure system digs even further south through the central and southern Rockies and will probably set the stage for some severe thunderstorms over the central plains region by Friday afternoon. Again, NE Montana is completely removed from any of these severe weather dynamics to be of any concern. Just dealing with a repeated cold and unsettled weather patterns locally. BMickelson && .AVIATION... SYNOPSIS: A progressive westerly flow aloft will keep active weather going over northeast Montana through the early part of the week. A stronger wave in the flow will pass through from west to east this evening and overnight, bringing periods of IFR conditions as well as the possibility for mixed precipitation through Monday morning. Flight Conditions: MVFR today, becoming IFR this evening through Monday morning. CIGS: Generally 1000 to 2000 feet, lowering below 1000 feet this evening as precipitation sets in. Weather: Some FZRA could possibly mix in with the -RASN mix tonight. Confidence in occurrence is not high enough to mention in the TAFs at this time. WIND: From the east at about 20 kts, decreasing to 6-8kts and going more northerly after sundown. Gilchrist && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 AM MDT Monday for Daniels... Northern Valley...Sheridan. Lake Wind Advisory until 10 PM MDT this evening For Fort Peck Lake for Central and Southeast Phillips...Central and Southern Valley...Garfield...McCone...Petroleum. && weather.gov/glasgow
Hazardous Weather Outlook National Weather Service GLASGOW MT 250 PM MDT Sun Apr 23 2017 MTZ016-017-021>023-241200- Central and Southeast Phillips-Central and Southern Valley- Petroleum-Garfield-McCone- 250 PM MDT Sun Apr 23 2017 This Hazardous Weather Outlook is for portions of northeast Montana. * Hazard: Lake Wind Advisory for Fort Peck Lake. * Timing: Through 10 PM today. * Impacts: High waves in open areas of Fort Peck Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. && MTZ018-019-061-241200- Daniels-Sheridan-Northern Valley- 250 PM MDT Sun Apr 23 2017 This Hazardous Weather Outlook is for portions of northeast Montana. * Hazards: Winter weather advisory for freezing rain and Snow. * Timing: Today and tonight. * Impacts: Expect difficult travel at times and stress on newborn livestock. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
222 PM MDT SUN APR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM SNOW 14 N SCOBEY 49.00N 105.42W
04/23/2017 E2.0 INCH DANIELS MT OTHER FEDERAL
SOME DRIFTS 8 INCHES DEEP.
0219 PM SNOW 2 E DALEVIEW 48.91N 104.90W
04/23/2017 E4.0 INCH SHERIDAN MT TRAINED SPOTTER
&&
GILCHRISTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
228 PM MDT SUN APR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM SNOW 9 N OPHEIM 48.99N 106.41W
04/23/2017 E3.0 INCH VALLEY MT OTHER FEDERAL
SNOW WAS SLUSHY AND WET.
&&
GILCHRISTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
235 PM MDT SUN APR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM SNOW 8 N RAYMOND 48.99N 104.58W
04/23/2017 E2.0 INCH SHERIDAN MT OTHER FEDERAL
SNOW BEGAN AROUND 0700 AND ENDED AROUND NOON.
&&
GILCHRISTSpecial Weather Statement National Weather Service Glasgow MT 305 PM MDT SUN APR 23 2017 MTZ021-232145- Petroleum MT- 305 PM MDT SUN APR 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PETROLEUM COUNTY UNTIL 345 PM MDT... At 304 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles east of GRASS RANGE, or 11 miles west of Winnett, moving east at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Winnett and Tiegen. LAT...LON 4709 10861 4714 10837 4689 10830 4689 10861 TIME...MOT...LOC 2104Z 257DEG 13KT 4700 10860 AEH
Special Weather Statement National Weather Service Glasgow MT 406 PM MDT SUN APR 23 2017 MTZ021-232245- Petroleum MT- 406 PM MDT SUN APR 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PETROLEUM COUNTY UNTIL 445 PM MDT... At 405 PM MDT, Doppler radar was tracking a strong thunderstorm near Flatwillow, or 11 miles south of Winnett, moving east at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Flatwillow. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4675 10848 4694 10844 4694 10796 4676 10796 TIME...MOT...LOC 2205Z 277DEG 22KT 4684 10830 AEH
The Billings radar (KBLX), 110 km away, was scanning. The volume nearest the first event began at 22:31 UTC.
1 hail. Local standard time, as filed.
Public reported nickel to quarter sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681551.